Alert archive / Arizona / Wind Advisories in 2019

Wind Advisory 7, NWS Tucson, AZ

May 15, 2019Graham County, Greenlee County, Pinal County, Arizona

NWS Tucson, AZ issued this wind advisory at May 15, 2019, 2:27 PM MST for Graham County, Greenlee County, Pinal County, Arizona. It took effect at May 16, 2019, 1:00 PM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 15, 2019, 2:27 PM MST (21:27 UTC)
In effect from
May 16, 2019, 1:00 PM MST
Expired
May 16, 2019, 7:00 PM MST
In force
6 hr
Issued by
NWS Tucson, AZ

Counties Graham County, AZ, Greenlee County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 133 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2480 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

481 
WWUS75 KTWC 152127
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
227 PM MST Wed May 15 2019

AZZ506-509-510-161200-
/O.NEW.KTWC.WI.Y.0007.190516T2000Z-190517T0200Z/
Southeast Pinal County-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Including the city of Hannagan Meadow
227 PM MST Wed May 15 2019

...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM MST THURSDAY...

The National Weather Service in Tucson has issued a Wind
Advisory, which is in effect from 1 PM to 7 PM MST Thursday. 

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, unsecured
  objects may become airborne. 

* TIMING...Strong and gusty winds will increase during the
  afternoon on Thursday and continue into the early evening hours. 

* WINDS...Southwest 25 to 35 mph with gusts to 40 mph.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
100 
WWUS75 KTWC 161009
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
309 AM MST Thu May 16 2019

AZZ506-509-510-170200-
/O.CON.KTWC.WI.Y.0007.190516T2000Z-190517T0200Z/
Southeast Pinal County-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Including the city of Hannagan Meadow
309 AM MST Thu May 16 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM MST THIS EVENING...

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. 

* TIMING...Strong and gusty winds will increase during the
  afternoon today and continue into the early evening hours. 

* WINDS...Southwest 25 to 35 mph with gusts to 40 mph.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
028 
WWUS75 KTWC 170156
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
656 PM MST Thu May 16 2019

AZZ506-509-510-170300-
/O.EXP.KTWC.WI.Y.0007.000000T0000Z-190517T0200Z/
Southeast Pinal County-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Including the city of Hannagan Meadow
656 PM MST Thu May 16 2019

...WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

Winds will slowly diminish during the early evening hours.

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this wind advisory went out at May 15, 3:25 AM MST, 11 hours 2 minutes earlier.

Area forecast discussion, May 15, 3:25 AM MST, 11 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
325 AM MST Wed May 15 2019

.SYNOPSIS...Expect the hottest temperatures since the end of April
today. A storm system will move north of the area later this
week and bring gusty winds Thursday followed by markedly cooler
temperatures Friday. Expect dry conditions with a slight warming
trend this weekend. Another system moves through early next week
bringing cooler temperatures and a slight chance of precip in the
White Mountains.

&&

.DISCUSSION...Current satellite imagery shows a few high clouds
moving through the region. A ridge axis extends from Montana down
into western New Mexico with a trough located off the northern
coast of California. High temperatures today will be about 2 to 6
degrees higher than yesterday thanks to the ridge. Thursday the
trough begins to move onshore and approach Arizona. This system
will cause gusty southwest winds Thursday afternoon into the
early evening. Gusty winds are also expected Friday afternoon
mainly east of Tucson. No precip is expected for southeast Arizona
with this upper level low, however it will usher in cooler
temperatures Friday with highs well below normal. As the low exits
the region expect a slight warming trend through the weekend, but
with temperatures still below normal.

Models show another upper level low moving through Arizona Monday
into Tuesday. This will bring another round of gusty winds early
next week. Confidence is low at this time, but have also
introduced a slight chance of precip for the White Mountains
Monday.

&&

.AVIATION...Valid through 16/12Z.
SKC to areas of FEW high clouds AOA 20kft agl this morning. Clouds
increase across the region this afternoon from west to east with SCT
to BKN around 20k-25k ft AGL for all TAF sites. FEW clouds at
10k-14k ft AGL are possible at KDUG/KOLS during the afternoon
hours, diminishing after sunset. Expect southwest surface winds of
10-13 kts with gusts around 20 kts for all TAF locations.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect southwest 20-foot winds of 10-15 mph with
gusts to 20 mph this afternoon, becoming the typical diurnal
drainage winds after sunset. 20-foot winds will strengthen
Thursday afternoon from the southwest to 15-20 mph with gusts
around 30-35 mph. The combination of the gusty winds and low
relative humidity will likely create localized critical fire
weather conditions for the eastern portion of Fire Weather Zone
150, and portions of Fire Weather Zones 151 and 152. Gusty west
winds to prevail Friday afternoon especially east of Tucson.
20-foot winds will will remain gusty each afternoon from the west
or southwest Saturday through Monday with RHs in the 10-15 percent
range in the valleys and generally 20-25 percent in the
mountains. Elevated fire weather is likely with potential for at
least localized critical fire weather conditions these days.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Wind Advisories in Arizona, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.